Sometimes, nursing home residents are intentionally overmedicated because of staffing shortages or they are aggressive, emotional, or uncooperative. Overmedication is a form of nursing home abuse and neglect which may be dangerous.

Signs of overmedication

Use of drugs to keep residents sedated for long periods is known as chemical restraint. Instead of working with patients and dealing with their emotions, many facilities try to pacify residents by using antipsychotics, tranquilizers, and other medications. Caregivers in understaffed facilities are more prone to make unintentional medication errors because of overstress and exhaustion.

Less than 20 percent of nursing home residents require antipsychotic medication. But some jurisdictions exceed this amount. In Florida, for example, more than 70 percent of nursing home residents are being administered antipsychotics.

You should be suspicious of a facility when it excessively administers antipsychotic drugs at that volume. There are also signs that a nursing home resident may be overmedicated which are usually obvious and quickly noticed. These include:

  • Mood swings and unusual personality and behavior changes.
  • Reclusive activities from caregivers and family.
  • Excessive fatigue, oversleeping or lack of energy.
  • Confusion or being unresponsive.
  • Unexplained health complications and changes.

What to do

You should request a log of the medications that were administered if a family member and nursing home resident is acting very differently. When you observe any unfamiliar antipsychotic or sedative drugs, you need to ask why the medications were administered, how long the patient took the medication and when the treatment ends.

It is illegal, unsafe, and immoral when a family member must spend their later years heavily sedated in a nursing home. An attorney can help protect their rights.